Gradually tapering off anxiety and sleep medications can cause intolerable side effects

Gradually tapering off anxiety and sleep medications can cause intolerable side effects

Slowing down slowly is very important

When phasing out this medication, it's important to do it step by step, says Dinkelberg: “Your body has to get used to the new situation very slowly. By taking these medications, you've consciously disabled your nervous system. This can be helpful, But it also causes side effects.” Half of patients have problems with tapering and about 25% have serious problems. These may be new psychological problems that can be experienced as unbearable. This includes hypersensitivity to light and sound, a kind of inner restlessness and a feeling of wanting to jump out of one's skin.

The last part of the finishing process is the most difficult. For some medications, you only have to take 1% of the normal dose during the tapering phase, so the problem cannot be solved by simply breaking the pills into parts yourself. “Things have to be very precise in the end. Volatility also leads to drawdowns, that's how we call these complaints.”

According to Dinkelberg, there is very little awareness among general practitioners and psychiatrists in the Netherlands about phasing out benzodiazepines. People tend, and are often encouraged by doctors, to continue taking a different dose for a longer period and then stop taking the medication. But this actually involves another stage with a lower dose. This incorrect method of gradual reduction increases the risk of complaints that can sometimes last for years. These side effects often occur only after the patient stops taking the medication and that is why it is so important that this awareness arises.

See also  How super mountains gave life on Earth a boost

Leave a Reply

Your email address will not be published. Required fields are marked *